Puerto Rico, 2005Flash Flood in Puerto Rico, August 18, 2005
August 18, 2005 · NWS SJU · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 18, 5:30 AM AST, 7 hours 43 minutes earlier.
Area forecast discussion, Aug 18, 5:30 AM AST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
530 AM AST THU AUG 18 2005
.DISCUSSION...LOW TO MID LEVEL TROUGH THAT AFFECTED THE LOCAL AREA
ON WEDNESDAY WAS LOCATED OVER HISPANIOLA EARLY THIS MORNING AND WILL
CONTINUE MOVING WEST AND AWAY FROM THE LOCAL AREA TODAY. MOISTURE
LEFT BEHIND THIS FEATURE WILL COMBINE WITH LOCAL EFFECTS AND FAIRLY
FAVORABLE UPPER LEVEL CONDITIONS TODAY AND TONIGHT...TO AGAIN
PRODUCE SOME CLOUDINESS...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
TO SCATTERED THUNDERSTORMS...ESPECIALLY OVER THE INTERIOR AND WEST
SECTIONS OF PUERTO RICO AND ACROSS PARTS OF THE SAN JUAN METRO AREA
THIS AFTERNOON. ALTHOUGH ACTIVITY SHOULD NOT BE QUITE AS INTENSE OR
AS WIDESPREAD AS THE PAST TWO AFTERNOONS...PERIODS OF HEAVY RAINFALL
AND URBAN AND SMALL STREAM FLOODING WILL STILL OCCUR IN SEVERAL
MUNICIPALITIES AGAIN...AND GIVEN ANTECEDENT GROUND AND RIVER
CONDITIONS AND RELATIVELY SLOW CELL MOTION...THERE IS THE POTENTIAL
AGAIN FOR LOCALIZED FLASH AND RIVER FLOODING AND MUDSLIDES.
FOR FRIDAY AND FRIDAY NIGHT...A WELL-DEFINED...1010 MB SURFACE
LOW...THE REMNANT OF TROPICAL DEPRESSION TEN...WAS CENTERED NEAR
17.5 NORTH 59 WEST EARLY THIS MORNING AND WAS MOVING WEST NORTHWEST
AT NEAR 12 MPH. PER TPC/NHC...SHOWERS AND THUNDERSTORMS HAVE
INCREASED NEAR THE CENTER OF CIRCULATION THIS MORNING...AND
UPPER-LEVEL WINDS HAVE BECOME A LITTLE MORE FAVORABLE FOR THIS
SYSTEM TO RE-DEVELOP INTO A TROPICAL DEPRESSION OVER THE NEXT DAY OR
SO.
THIS SYSTEM IS EXPECTED TO MOVE ON A GENERAL WEST NORTHWEST TRACK
DURING THE NEXT DAY OR TWO AND ITS CENTER SHOULD PASS NEAR OR JUST
TO THE NORTH OF THE NORTHERNMOST LEEWARD ISLANDS TONIGHT AND THEN
MOVE TO A POSITION ABOUT 200 MILES NORTHEAST OF PUERTO RICO ON
FRIDAY. MOISTURE FROM THIS SYSTEM WILL BEGIN TO AFFECT THE LOCAL
AREA LATE TONIGHT OR EARLY FRIDAY AND THEN CONTINUE THROUGH FRIDAY
NIGHT. THIS WILL RESULT IN ADDITIONAL CLOUDINESS...SHOWERS AND
THUNDERSTORMS ACROSS THE LOCAL ISLANDS. AS MENTIONED ON WEDNESDAY...
IT STILL APPEARS THAT MAIN EFFECT ACROSS THE LOCAL ISLANDS FROM THIS
FEATURE WILL BE THE POTENTIAL FOR AT LEAST SOME LOCALIZED HEAVY
RAINFALL AND FLOODING...AS THE CONVERGENT INFLOW BAND OR SO CALLED
TAIL OF THIS DISTURBANCE IS EXPECTED TO BECOME ALIGNED NEAR OR
ACROSS THE LOCAL ISLANDS...ESPECIALLY WITH THE SYSTEM EXPECTED TO
PASS JUST NORTH OF THE NORTHERNMOST LEEWARD ISLANDS AND THEN THE
U.S. VIRGIN ISLANDS AND PUERTO RICO...MOVING IN A GENERAL
WEST-NORTHWEST DIRECTION. THUS...ALL LOCAL RESIDENTS AND VISITORS
ARE URGED TO MONITOR THE PROGRESS OF THIS SYSTEM.
THE NEXT TROPICAL WAVE IS EXPECTED TO AFFECT THE LOCAL AREA SATURDAY
OR SATURDAY NIGHT.
&&
.MARINE...GENERALLY EXPECT WINDS OF 19 KNOTS OR LESS AND SEAS OF 4
FEET OR LESS ACROSS THE LOCAL WATERS THROUGH AT LEAST SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 91 79 90 79 / 50 50 50 50
STT 90 80 89 80 / 50 50 50 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
Hazardous weather outlook, Aug 18, 6:00 AM AST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST THU AUG 18 2005
PRZ001>013-AMZ710>750-191030-
600 AM AST THU AUG 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.
.DAY ONE...TODAY AND TONIGHT
FOR TODAY...AVAILABLE MOISTURE WILL COMBINE WITH THE LOCAL ISLAND
EFFECTS TO PRODUCE SCATTERED SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS OVER PARTS OF THE LOCAL ISLANDS...BUT MAINLY ACROSS
THE INTERIOR SECTORS OF PUERTO RICO DURING THE AFTERNOON HOURS.
THERE IS THE POTENTIAL OF URBAN AND SMALL STREAMS FLOODING.
.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE
EACH DAY IN THE INTERIOR OF PUERTO RICO WITH THE RISK OF LOCAL
FLOODING IN URBAN AREAS AND SMALL STREAMS. THE TAIL OF THE REMNANT
OF TROPICAL DEPRESSION 10...WHICH HAS THE POTENTIAL TO REDEVELOP
INTO A TROPICAL CYCLONE OVER THE NEXT DAY OR SO...WILL CAUSE SOME
INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY ON FRIDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
VIZ001-002-AMZ720>730-191030-
600 AM AST THU AUG 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.
.DAY ONE...TODAY AND TONIGHT
FOR TODAY...AVAILABLE MOISTURE WILL COMBINE WITH THE LOCAL ISLAND
EFFECTS TO PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER
PARTS OF THE LOCAL ISLANDS MAINLY DURING THE AFTERNOON HOURS...WITH
THE RISK OF ISOLATED LOCAL FLOODING IN URBAN AREAS AND GUTS.
.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY
WITH THE RISK OF ISOLATED LOCAL FLOODING IN URBAN AREAS AND GUTS.
THE TAIL OF THE REMNANT OF TROPICAL DEPRESSION 10...WHICH HAS THE
POTENTIAL TO REDEVELOP INTO A TROPICAL CYCLONE OVER THE NEXT DAY OR
SO...WILL CAUSE SOME INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY ON
FRIDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
Flash Flood, San Juan and Vicinity
- When
- August 18, 1:13 PM AST to 2:45 PM AST
- Where
- San Juan and Vicinity County, Guaynabo
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 18.333, -66.033
Flooded streets and stranded cars were reported in the San Patricio, Summit Hills, and Federal Prison area. A small stream along road 19 near Casablanca Bakery and WAPA TV studios was reported out of its banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, August 18, 20051 death · 23 injured · $37 million · F3 · 36 events
- Lightning Strike in Florida, August 18, 20052 deaths · 1 injured · 1 event
- Tornadoes and Damaging Winds in Wisconsin, August 18, 20054 injured · $4.2 million · F2 · 11 events
- Damaging Winds in Wisconsin, August 18, 2005$720,000 · 70 kt wind · 4 events
- Flash Flood and Hail in Georgia, August 18, 2005$279,000 · 50 kt wind · 8 events
- Lightning Strikes in Missouri, August 18, 20051 injured · $105,000 · 2 events
- Tornadoes in Wisconsin, August 18, 2005$32,000 · F1 · 5 events
- Damaging Winds in Missouri, August 18, 2005$25,000 · 61 kt wind · 3 events
- Damaging Wind in Tennessee, August 18, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 18, 2005$18,000 · 60 kt wind · 1 event
- Damaging Winds and Heavy Rain in Illinois, August 18, 2005$14,000 · 57 kt wind · 5 events
- Hail and Damaging Winds in Missouri, August 18, 2005$14,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470554.